Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 8, NWS Denver/Boulder, CO

April 29, 2003Douglas County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Apr 29, 2003, 4:15 PM MDT for Douglas County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2003, 4:15 PM MDT (22:15 UTC)
Expired
Apr 29, 2003, 5:00 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Douglas County, CO

The radar

The Denver radar (KFTG), 42 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 3:10 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS55 KBOU 292215
SVRBOU
COC035-292300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
415 PM MDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 500 PM MDT

* AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF BEVERLY HILLS...OR ABOUT
  20 MILES SOUTH OF DENVER...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BEVERLY
HILLS...PARKER...SURREY RIDGE AND THE PINERY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3945 10494 3938 10478 3945 10467 3956 10467
          3956 10490

GARD...WFO BOULDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:13 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 29, 2:13 PM MDT, 2 hours 2 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
ISSUED BY NWS PUEBLO
213 PM MDT TUE APR 29 2003

...EXTENT AND SEVERITY OF CONVECTION LATE THIS AFTERNOON AND EVENING
THE IMMEDIATE CONCERN...

SHORT TERM DISCUSSION...SURFACE LOW DEVELOPING OVER SERN CO SOUTH OF
KLHX HAS ALLOWED DEEPER LOW LEVEL MOISTURE TO SURGE WESTWARD NORTH
OF THE PALMER DIVIDE....WITH LATEST VIS PICS SUGGESTING CONVECTION
BREAKING OUT ALONG THE FOOTHILLS FROM THE PALMER DIVIDE NORTH TOWARD
KCYS. PERSISTENT STRATUS DECK HAS LIMITED THE AMOUNT OF INSTABILITY
OVER FAR NERN CO...WHILE CLOUDS HAVE BROKEN FARTHER WEST WITH
SFC TEMPS 5 DEGF WARMER. LAPS CAPES SHOW THIS NICELY...WITH
INSTABILITY AXIS AND 1000-1500 J/KG CAPES ALONG A KDEN/KLIC/KLAA
LINE. CIN IS JUST ABOUT GONE FROM KDEN TO KLIC...WITH KFTG RADAR
LOOP SHOWING A DEFINITE BOUNDARY FROM NERN EL PASO COUNTY INTO ERN
DOUGLAS COUNTY. 0-6 KM SHEAR COULD BE BETTER...AS FLOW BECOMES W-
SWRLY RIGHT ABOVE THE SFC...KEEPING SHEAR VECTOR MAGNITUDE BELOW 50
KNOTS. GIVEN AMOUNT OF INSTABILITY...THINK AT LEAST ISOLATED SEVERE
IS POSSIBLE AS FAR WEST AS THE DENVER METRO...AND WILL MONITOR RADAR
TRENDS CLOSELY THE NEXT FEW HOURS.

EXPECT UPWARD MOTION TO INCREASE ACROSS THE AREA AS MAJOR PORTION OF
THE WRN U.S UPPER TROUGH MOVES ACROSS AND SURFACE SURGE DROPS SOUTH
ACROSS THE PLAINS. ETA PROGS A BRIEF PERIOD OF NERLY UPSLOPE WINDS
FROM 06-12Z FROM DENVER NORTHWARD...WITH MOIST ERLY FLOW WRAPPING
BACK AROUND THE SFC LOW IN KS. WILL BUMP UP POPS SLIGHTLY OVER THE
ERN FOOTHILLS AND PLAINS...AND WILL REMOVE EVENING TIMING AS ENOUGH
INSTABILITY IS PRESENT TO KEEP TSRA GOING WELL INTO THE NIGHT. SOME
SNOW POTENTIAL AFTER MIDNIGHT AT THE HIGHEST ELEVATIONS...MAINLY
ABOVE TIMBERLINE...THOUGH -SHSN WILL BE SPOTTY AND WONT MENTION
ANY ACCUMS IN THE ZONES. ON WEDNESDAY...WRAPAROUND LOW LEVEL
MOISTURE CONTINUES TO ADVECT BACK WESTWARD...MAINTAINING PRECIP
CHANCES OVER MOST OF THE AREA. HIGHEST POPS IN THE NERN PLAINS
ZONES CLOSER TO THE UPPER LOW. WOULD EXPECT ACTIVITY TO WIND DOWN
FAIRLY QUICKLY BY WED EVENING AS SYSTEM MOVES AWAY AND FLOW BECOMES
MORE NRLY. CURRENT ZONES LOOK PRETTY GOOD AND WILL ONLY MAKE SOME
MINOR UPWARD ADJUSTMENTS TO POPS.

LONG TERM DISCUSSION...LOOKS LIKE QUIETER WX IN STORE THU-SAT AS
WESTERN U.S. TROUGH RELOADS...THOUGH IT APPEARS IT WILL BE DIFFICULT
TO GET RID OF PRECIP CHANCES ENTIRELY AS LOW LEVEL MOISTURE SURGES
BACK INTO CO. ONLY WEAK INSTABILITY PROGGED FOR THU
AFTERNOON/EVENING...THOUGH BOTH ETA AND GFS GENERATE SOME LIGHT QPF
OVER THE MTNS AND FOOTHILLS. BETTER INSTABILITY PROGGED FOR FRI...AS
DEEPER MOISTURE IS ADVECTED NWWRD INTO THE STATE...WITH CAPES OVER
500 J/KG BY LATE FRI AFTERNOON. CURRENT FCST HAS SLIGHT CHANCES
AREAWIDE BOTH DAYS...WHICH LOOKS REASONABLE AND WILL LEAVE UNCHANGED.
TEMPS SHOULD BOUNCE BACK A LITTLE BOTH THU/FRI WITH MORE SUN AND
SLIGHT WAA. NEXT MAJOR TROUGH MOVES ONSHORE OVER THE WEEKEND...THEN
TOWARD COLORADO LATE SUNDAY/MONDAY TIME FRAME. TIMING STILL A
QUESTION...BUT APPEARS INCREASING CHANCES OF PRECIP BOTH SUN AND MON
LOOK ON TRACK.  --PETERSEN

.DEN...NONE.
Hazardous weather outlook, Apr 29, 6:05 AM MDT, 10 hours 10 minutes before
COZ030>051-291700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
605 AM MDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG AND LOW CLOUDS ACROSS THE NORTHEAST COLORADO PLAINS
THIS MORNING WILL DISSIPATE BY 10 AM.  VISIBILITIES COULD BE LESS A
QUARTER OF A MILE AT TIMES.  THE THICKEST FOG WILL BE IN THE SOUTH
PLATTE RIVER VALLEY FROM NORTH OF DENVER TO AROUND GREELEY.

LATER THIS AFTERNOON THERE WILL BE A THREAT OF STRONG THUNDERSTORMS
DEVELOPING OVER EXTREME NORTHEAST COLORADO.  AREAS TO THE NORTH AND
EAST OF AKRON ARE MOST LIKELY TO SEE THUNDERSTORMS.  LARGE HAIL AND
GUSTY WINDS WOULD BE THE MAIN PRODUCT OF THESE THUNDERSTORMS.
ELSEWHERE ACROSS NORTHEAST COLORADO...AN UPPER LEVEL WEATHER
DISTURBANCE APPROACHING THE STATE FROM THE SOUTHWEST WILL PRODUCE
ISOLATED SHOWERS OVER THE MOUNTAINS AND I-25 CORRIDOR THROUGH THE
EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
WEDNESDAY...ESPECIALLY NEAR THE WYOMING AND NEBRASKA BORDERS.
SEVERE WEATHER IS NOT ANTICIPATED AS THE STORM SYSTEM MOVES EAST OF
THE AREA.  FOR THURSDAY THROUGH NEXT MONDAY...THERE IS A CONTINUED
THREAT OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING.  THE
RISK OF SEVERE WEATHER WILL REMAIN LOW UNTIL AN UPPER LEVEL STORM
SYSTEM MOVES INTO THE REGION LATE IN THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED FOR TODAY OR TONIGHT.

DANKERS/BARJENBRUCH

In the hours before

Local storm report, Apr 29, 4:08 PM MDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
408 PM MDT TUE APR 29 2003

...PRELIMINARY STORM REPORT FOR APRIL 29 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    8 W HENDERSON             CO   1.00 INCH HAIL
04/29/03   ADAMS
JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 6:09 PM MDTTornado WarningBOUMorgan31 min
Apr 28, 7:00 PM MDTSevere Thunderstorm WarningBOUAdams60 min
Apr 28, 8:00 PM MDTTornado WarningBOUAdams, Morgan45 min
Apr 28, 8:18 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver57 min
Apr 28, 8:49 PM MDTTornado WarningBOUAdams41 min
Apr 28, 9:28 PM MDTSevere Thunderstorm WarningBOUWashington57 min
Apr 28, 10:11 PM MDTSevere Thunderstorm WarningBOUAdams19 min
Apr 28, 10:29 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington56 min
Apr 29, 3:48 PM MDTSevere Thunderstorm WarningBOUAdams42 min
Apr 29, 4:28 PM MDTSevere Thunderstorm WarningBOUAdams32 min
Apr 29, 4:39 PM MDTSevere Thunderstorm WarningBOUWeld66 min
Apr 29, 4:48 PM MDTSevere Thunderstorm WarningBOULincoln57 min
Apr 29, 4:55 PM MDTTornado WarningBOULincoln50 min
Apr 29, 4:58 PM MDTSevere Thunderstorm WarningBOUElbert62 min
Apr 29, 5:04 PM MDTSevere Thunderstorm WarningBOUAdams56 min
Apr 29, 5:11 PM MDTSevere Thunderstorm WarningBOUWeld64 min
Apr 29, 5:18 PM MDTSevere Thunderstorm WarningBOUWeld57 min
Apr 29, 5:38 PM MDTSevere Thunderstorm WarningBOUJefferson37 min
Apr 29, 5:58 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Douglas47 min
Apr 29, 5:59 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.